Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Birmingham, AL

April 30, 2002Jackson County, Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 11:45 PM CDT for Jackson County, Madison County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 11:45 PM CDT (04:45 UTC)
Expired
May 1, 2002, 12:45 AM CDT
In force
60 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 15 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010445
SVRBHM
ALC071-089-010545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 1245 AM CDT

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW MARKET...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SKYLINE.

HAIL TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3495 8645 3477 8646 3473 8589 3495 8589

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 3:00 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE APR 30 2002

UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH
FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF
FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF
GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE
ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL
REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST
AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS...
WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL
DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT
WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW
DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER
SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE
FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS
ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH
SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR
SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN
SEE INCREASE IN MOISTURE AND CHC POPS.  GUIDANCE NUMBERS IN
SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE.  75

HSV ET 067/084 067/082 055 75823554
BHM BE 067/085 068/085 058 75811444
MGM BB 067/089 068/091 065 754-0224

.BHM...NONE.

In the hours before

Local storm report, Apr 30, 6:00 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    4S CLAYTON                AL   1.00 IN HAIL
04/30/02   BARBOUR                        QUARTER SIZE JAIL
                                          REPORTED NEAR CLAYTON.

0541 PM    TUSCALOOSA                AL   2.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL TO BASEBALL SIZE
                                          HAIL WAS REPORTED ALL
                                          ACROSS THE SOUTHERN AREAS
                                          OF TUSCALOOSA.

0545 PM    TUSCALOOSA                AL   WIND DAMAGE
04/30/02   TUSCALOOSA                     SEVERAL TREES BLOWN DOWN
                                          IN THE SOUTHERN PART OF
                                          THE CITY OF TUSCALOOSA.

0546 PM    FOSTERS                   AL   1.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL SIZE HAIL
                                          REPORTED IN FOSTERS.
Special weather statement, Apr 30, 6:30 PM CDT, 5 hours 15 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
630 PM CDT TUE APR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...

  BLOUNT...COLBERT...CULLMAN...ETOWAH...FAYETTE...
  FRANKLIN...GREENE...HALE...LAMAR...LAUDERDALE...
  LAWRENCE...MARION...MARSHALL...MORGAN...PICKENS...
  TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN...
  CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA...
  DALLAS...ELMORE...JEFFERSON...LEE...LOWNDES...
  MACON...MONTGOMERY...PERRY...RANDOLPH...RUSSELL...
  SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, Apr 30, 7:27 PM CDT, 4 hours 18 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
727 PM CDT TUE APR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...

  BIBB...BLOUNT...CALHOUN...COLBERT...CULLMAN...
  DALLAS...ETOWAH...FAYETTE...FRANKLIN...GREENE...
  HALE...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
  MARION...MARSHALL...MORGAN...PERRY...PICKENS...
  SHELBY...ST CLAIR...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...CHILTON...
  CLAY...CLEBURNE...COOSA...ELMORE...LEE...
  LOWNDES...MACON...MONTGOMERY...RANDOLPH...RUSSELL...
  TALLADEGA...TALLAPOOSA...
Local storm report, Apr 30, 9:58 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0141 PM    AUTAUGAVILLE              AL   0.75 IN HAIL
04/30/02   AUTAUGA

0215 PM    LOWNDESBORO               AL   1.00 IN HAIL
04/30/02   LOWNDES

0230 PM    MONTGOMERY                AL   0.75 IN HAIL
04/30/02   MONTGOMERY

0250 PM    SNOWDOUN                  AL   1.00 IN HAIL
04/30/02   MONTGOMERY

0350 PM                              AL   1.00 IN HAIL
04/30/02   BLOUNT                         NEAR ALMERIA

0425 PM                              AL   1.00 IN HAIL
04/30/02   BULLOCK                        NEAR JAMBACK

0450 PM    CLAYTON                   AL   0.75 IN HAIL
04/30/02   BARBOUR                        HAIL COVERING THE
                                          GROUND.

0540 PM    RALPH                     AL   1.75 IN HAIL
04/30/02   TUSCALOOSA

0745 PM    TROY                      AL   FUNNEL CLOUD
04/30/02   PIKE                           JUST WEST OF TROY
Local storm report, Apr 30, 10:03 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    ARGO                      AL   0.88 IN HAIL
04/30/02   ST. CLAIR                      PUBLIC REPORT.

0226 AM    HAMILTON                  AL   0.88 IN HAIL
04/30/02   MARION                         DIME TO NICKEL SIZED HAIL
                                          REPORTED BY OFF DUTY
                                          POLICE OFFICER.

0920 AM    RUSSELLVILLE              AL   0.88 IN HAIL
04/30/02   FRANKLIN                       NICKEL SIZE HAIL WAS
                                          REPORTED IN
                                          RUSSELLVILLE.

0922 AM    FAIRVIEW                  AL   0.75 IN HAIL
04/30/02   CULLMAN                        DIME SIZE HAIL WAS
                                          COVERING THE GROUND IN
                                          FAIRVIEW.

0931 AM    MOULTON                   AL   0.75 IN HAIL
04/30/02   LAWRENCE                       DIME SIZE HAIL WAS
                                          REPORTED NEAR THE MOUNT
                                          HOPE COMMUNITY.

0949 AM    DE ARMANVILLE             AL   0.75 IN HAIL
04/30/02   CALHOUN                        DIME SIZE HAIL REPORTED
                                          IN DE ARMANVILLE.

0950 AM    HIGHLAND LAKE             AL   1.00 IN HAIL
04/30/02   BLOUNT                         QUARTER SIZE HAIL FELL
                                          NEAR HIGHLAND LAKE.

1000 AM    ASHVILLE                  AL   1.75 IN HAIL
04/30/02   ST. CLAIR                      GOLFBALL SIZE HAIL
                                          REPORTED BETWEEN STEELE
                                          AND ASHVILLE.

1049 AM    SHEFFIELD                 AL   0.75 IN HAIL
04/30/02   COLBERT                        DIME SIZE HAIL REPORTED
                                          NEAR SHEFFIELD.

0141 PM    AUTAUGAVILLE              AL   0.75 IN HAIL
04/30/02   AUTAUGA

0211 PM    VERNON                    AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL FELL IN
                                          VERNON.

0215 PM    LOWNDESBORO               AL   1.00 IN HAIL
04/30/02   LOWNDES

0218 PM    CROSSVILLE                AL   1.00 IN HAIL
04/30/02   LAMAR                          QUARTER SIZE HAIL
                                          REPORTED IN CROSSVILLE.

0230 PM    MONTGOMERY                AL   0.75 IN HAIL
04/30/02   MONTGOMERY

0250 PM    SNOWDOUN                  AL   1.00 IN HAIL
04/30/02   MONTGOMERY

0350 PM                              AL   1.00 IN HAIL
04/30/02   BLOUNT                         NEAR ALMERIA

0425 PM                              AL   1.00 IN HAIL
04/30/02   BULLOCK                        NEAR JAMBACK

0450 PM    CLAYTON                   AL   0.75 IN HAIL
04/30/02   BARBOUR                        HAIL COVERING THE
                                          GROUND.

0452 PM    CLAYTON                   AL   1.00 IN HAIL
04/30/02   BARBOUR                        DIME TO QUARTER SIZE HAIL
                                          REPORTED ALL AROUND THE
                                          CITY OF CLAYTON.

0455 PM    CLAYTON                   AL   WIND DAMAGE
04/30/02   BARBOUR                        SEVERAL TREES WERE BLOWN
                                          DOWN JUST SOUTH OF
                                          CLAYTON...POSSIBLE
                                          TORNADO.

0500 PM    4S CLAYTON                AL   1.00 IN HAIL
04/30/02   BARBOUR                        QUARTER SIZE JAIL
                                          REPORTED NEAR CLAYTON.

0500 PM    MILLPORT                  AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL REPORTED
                                          AT MILLPORT.

0505 PM    PLEASANT GROVE            AL   1.75 IN HAIL
04/30/02   PICKENS                        GOLFBALL SIZE HAIL WAS
                                          OBSERVED IN REFORM.

0540 PM    RALPH                     AL   1.75 IN HAIL
04/30/02   TUSCALOOSA

0541 PM    TUSCALOOSA                AL   2.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL TO BASEBALL SIZE
                                          HAIL WAS REPORTED ALL
                                          ACROSS THE SOUTHERN AREAS
                                          OF TUSCALOOSA.

0545 PM    TUSCALOOSA                AL   WIND DAMAGE
04/30/02   TUSCALOOSA                     SEVERAL TREES BLOWN DOWN
                                          IN THE SOUTHERN PART OF
                                          THE CITY OF TUSCALOOSA.

0546 PM    FOSTERS                   AL   1.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL SIZE HAIL
                                          REPORTED IN FOSTERS.

0745 PM    TROY                      AL   FUNNEL CLOUD
04/30/02   PIKE                           JUST WEST OF TROY
Local storm report, Apr 30, 11:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1128 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ARDMORE                   AL   1.00 IN HAIL
04/30/02   LIMESTONE                      3 MILES SOUTH OF
                                          ARDMORE

1105 PM    ARDMORE                   AL   WIND DAMAGE
04/30/02   LIMESTONE                      3 MILE SOUTH ROOF
                                          DAMAGED

1114 PM                              AL   1.00 IN HAIL
04/30/02   MADISON                        JUST NORTH OF TONEY

1116 PM                              AL   WIND DAMAGE
04/30/02   MADISON                        TREES DOWN JUST NORTH OF
                                          TONEY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:07 PM CDTSevere Thunderstorm WarningBMXAutauga38 min
Apr 30, 7:34 PM CDTSevere Thunderstorm WarningBMXPike41 min
Apr 30, 7:42 PM CDTTornado WarningBMXPike48 min
Apr 30, 10:33 PM CDTSevere Thunderstorm WarningBMXLimestone42 min
Apr 30, 11:03 PM CDTSevere Thunderstorm WarningBMXMadison42 min
May 1, 2:00 AM CDTSevere Thunderstorm WarningBMXJackson45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.